Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 306, NWS Atlanta, GA

July 6, 2023Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2023, 2:48 PM EDT for Murray County, Whitfield County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 2:48 PM EDT (18:48 UTC)
Expired
Jul 6, 2023, 3:15 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS52 KFFC 061848
SVRFFC
GAC213-313-061915-
/O.NEW.KFFC.SV.W.0306.230706T1848Z-230706T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
248 PM EDT Thu Jul 6 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Murray County in northwestern Georgia...
  Southeastern Whitfield County in northwestern Georgia...

* Until 315 PM EDT.

* At 248 PM EDT, a severe thunderstorm was located near North Georgia
  Speedway, or near Dalton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Chatsworth, Mill Creek, Carters, Dawnville, Ramhurst, Fort
  Mountain State Park, Tilton and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3475 8465 3460 8465 3460 8473 3461 8473
      3461 8472 3462 8472 3462 8474 3461 8475
      3461 8486 3462 8486 3462 8491 3463 8491
      3462 8493 3462 8498 3470 8505 3472 8505
      3472 8507 3484 8491
TIME...MOT...LOC 1848Z 301DEG 17KT 3473 8488 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
649 
WWUS52 KFFC 061903
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
303 PM EDT Thu Jul 6 2023

GAC213-313-061915-
/O.CON.KFFC.SV.W.0306.000000T0000Z-230706T1915Z/
Murray GA-Whitfield GA-
303 PM EDT Thu Jul 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN MURRAY AND SOUTHEASTERN WHITFIELD COUNTIES...

At 303 PM EDT, a severe thunderstorm was located over North Georgia
Speedway, or 7 miles south of Chatsworth, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dalton, Chatsworth, Carters, Ramhurst, Fort Mountain State Park,
Tilton and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 8465 3460 8465 3460 8473 3461 8473
      3461 8472 3462 8472 3462 8474 3461 8475
      3461 8486 3462 8486 3462 8491 3463 8491
      3462 8493 3462 8498 3468 8499 3481 8484
TIME...MOT...LOC 1903Z 305DEG 18KT 3468 8480 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 PM EDT Thu Jul 6 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 418 AM EDT Thu Jul 6 2023

Key Messages:

 - Scattered non severe thunderstorm area expected again this
   afternoon and evening, with a peak in activity between 3 PM
   and 7 PM.

 - Non severe thunderstorm activity is expected again Friday
   afternoon and evening.

At 415 AM, the main concern in the region was the development of
patchy dense fog over northeast and east central Georgia. The core
of the fog was centered around the Athens area where the ASOS
station was reporting visibilities near half a mile. Fog should
continue and potentially expand in the region through sunrise due
to clear skies and the resulting radiational cooling.

Today into this Evening:

Diurnally driven convection will be the primary forecast concern
again today. Unlike yesterday when there was a weak shortwave to
focus some of the activity, it looks like diurnal heating will be
the main driver today. A weak wave could move into Alabama later
in the afternoon but the core of the lift with this feature should
remain to our west. With these considerations in mind our
greatest precipitation chances for today are focus along the axis
of greatest instability. Per HREF guidance this should be over
western and southern Georgia, and we have 35-45% precipitation
chances in the forecast for these areas. The timing of convection
this afternoon should also center on the period of peak heating (3
PM to 7 PM). With 700-500 mb lapse rates of 5.0-5.5 C/km, 0-6 km
wind shear of only 4-12 kt and PWAT values in the 1.8-2.0 inch
range, severe weather is unlikely but individual storms may
efficient rain producers.

Temperatures should be the definition of average this afternoon.
Highs in the upper 80s are expected in the mountains of northern
Georgia. Further south high temperatures should range from near 90
degrees in Atlanta to the mid 90s in central Georgia.

Thoughts Regarding Friday:

The rinse and repeat weather pattern should continue on Friday.
PWAT values will remain high and with little to no forcing
mechanisms we can anticipate another day of scatter shot diurnal
convection. Thus we have precipitation chance in the 25-40% range
spread across the state. Mid level lapse rates and wind shear
should remain meager and thus severe weather is not anticipated
for Friday afternoon. Temperatures should remain typical for early
July with highs generally within 3 degrees of seasonal norms.

Albright

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 418 AM EDT Thu Jul 6 2023

Key Messages:

 - Diurnal storms through weekend.

 - Some model consistency in beginning to show more organized
   convection Sunday into Monday, but plenty of uncertainty.

 - Could see some drier air filter into the area by midweek, but
   small shifts in some features could prevent this

Weekend:

Into the weekend, subtropical ridge in east Pacific extending into
desert SW will slowly begin to build. Simultaneously, anticyclonic
rossby wave break in eastern Alaska will help a lobe of the
tropospheric polar vortex cut off a bit over Hudson Bay and
eastern Canada. These together will create a PV gradient over the
CONUS that will be aimed at the SE. In other words, ridge to our
west and large trough to our north means the east CONUS should be
the recipient of several shortwaves as they move around and
between these features. Or, more simply, it's gonna be wet. These
features remain in place through most of the long term. Sfc lows
that form to our north will draw in moisture, but the frontal
boundaries are not likely to reach us until the middle part of
next week. PWATs will remain quite high as a result, staying
regularly in the 1.6"-2.0" range. Temperatures will also remain
warm, though regular afternoon convection combined in part with
just how moist it is out there through the whole tropospheric
column will likely preclude the need for additional heat
advisories. Still, heat indices at our near 100 will be a regular
occurrence, especially in parts of central Georgia, so take it
easy if doing repeated outdoor activities.

Sunday Night into Monday:

There seems to be some building model consistency around some kind
of linear complex moving into the SE along the NW flow that is in
place aloft. The timing and the exact where of any line of storms is
the more challenging part - plus there will still be plenty of
moisture around on Sunday for general diurnal convection, which
could complicate the forecast further. CAPE values on Sunday and
Monday look to be between 1000-2000 J/kg, some shear at
approximately 30 kts 0-6 km is in place. Storms may also move in
with an organized cold pool, which would drive potential up as well.
Definitely something to keep an eye on in the forecast going
forward.

Tuesday and Wednesday:

Things get more uncertain here. There is going to be the initial
impacts of how convection plays out the previous day, as something
as large as an MCS would have latent heat feedbacks that could be
significant for how things play out. However, there are an
increasing number of ensemble members, as well as several
deterministic models, that do slide a portion of the trough into the
CWA, driving with it some relatively less moist air behind a sfc
frontal boundary. PoPs are a bit lower on Tuesday and Wednesday,
especially in northern Georgia, given the uncertainty around how
this will play out.

Lusk

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM EDT Thu Jul 6 2023

Afternoon/eve convection likely today and tomorrow. Hi-res models
don't have a great handle on the line of shra/tsra just across
western GA this afternoon, but for timing think the 19-23 tempo
still looks good. Convective initiation may be a little earlier
tomorrow. West winds will continue through the period.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  70  90 /  20  30  30  30
Atlanta         73  91  72  91 /  20  30  20  30
Blairsville     66  84  63  85 /  20  30  30  50
Cartersville    70  91  69  92 /  30  30  20  40
Columbus        73  92  72  93 /  20  40  40  40
Gainesville     71  90  70  90 /  20  30  20  40
Macon           74  93  72  93 /  20  40  30  40
Rome            71  91  70  92 /  30  30  20  40
Peachtree City  71  91  70  92 /  20  40  30  30
Vidalia         75  94  74  93 /  20  40  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Jul 6, 2:47 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
247 PM EDT Thu Jul 6 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
247 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected in the region again this
afternoon and evening. Widespread severe weather is unlikely, but
the storms may produce frequent lightning and heavy rainfall and
occasional strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will be possible each afternoon and evening through
Wednesday. At this time the risk for severe weather appears low
on any given day. There does appear to be a peak in precipitation
potential on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 6, 1:26 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
126 PM EDT Thu Jul 6 2023

GAZ011-019-061800-
Chattooga GA-Floyd GA-
126 PM EDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 200 PM EDT...

At 126 PM EDT, a strong thunderstorm was over Summerville, moving
southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Summerville, Trion, Berryton, Tidings, Armuchee and James H.
Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3448 8542 3454 8538 3457 8531 3444 8511
      3434 8515 3430 8528
TIME...MOT...LOC 1726Z 312DEG 11KT 3447 8532

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 6, 1:28 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
128 PM EDT Thu Jul 6 2023

GAZ002-011-061800-
Chattooga GA-Walker GA-
128 PM EDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of south central Walker
and northeastern Chattooga Counties through 200 PM EDT...

At 128 PM EDT, a strong thunderstorm was over Center Post, or 8 miles
southwest of Lafayette, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Center Post and Subligna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3460 8547 3465 8544 3468 8537 3455 8515
      3451 8522 3457 8531 3454 8538 3451 8540
TIME...MOT...LOC 1728Z 312DEG 11KT 3461 8539

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 6, 2:22 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Thu Jul 6 2023

GAZ002>005-061900-
Whitfield GA-Catoosa GA-Walker GA-Murray GA-
222 PM EDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southeastern
Catoosa, west central Murray, Whitfield and east central Walker
Counties through 300 PM EDT...

At 221 PM EDT, a strong thunderstorm was over Rocky Face, or near
Dalton, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dalton, Chatsworth, Varnell, Tunnel Hill, Cohutta, Mill Creek,
Dawnville, Wood Station, Rocky Face and Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3478 8475 3463 8492 3463 8493 3461 8493
      3461 8500 3475 8521 3496 8500
TIME...MOT...LOC 1821Z 313DEG 13KT 3482 8505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:04 PM EDTSpecial Weather StatementFFCMacon41 min
Jul 5, 8:31 PM EDTSpecial Weather StatementFFCMarion29 min
Jul 5, 9:00 PM EDTSpecial Weather StatementFFCMarion30 min
Jul 6, 1:26 PM EDTSpecial Weather StatementFFCChattooga34 min
Jul 6, 1:28 PM EDTSpecial Weather StatementFFCChattooga32 min
Jul 6, 2:22 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 6, 2:51 PM EDTSpecial Weather StatementFFCCarroll24 min
Jul 6, 3:01 PM EDTSpecial Weather StatementFFCGilmer29 min
Jul 6, 3:13 PM EDTSpecial Weather StatementFFCMurray32 min
Jul 6, 3:18 PM EDTSpecial Weather StatementFFCCoweta27 min
Jul 6, 3:50 PM EDTSpecial Weather StatementFFCFayette25 min
Jul 6, 4:02 PM EDTSpecial Weather StatementFFCMeriwether28 min
Jul 6, 4:33 PM EDTSpecial Weather StatementFFCGwinnett27 min
Jul 6, 6:18 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 6, 7:35 PM EDTSpecial Weather StatementFFCHancock25 min
Jul 6, 7:44 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington31 min
Jul 6, 7:47 PM EDTSpecial Weather StatementFFCHouston28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.